Foliations of surfaces I: an ideal boundary
Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 235-261.

Let F be a foliation of the punctured plane P. Any non-compact leaf of F has two ends, which we call leaf-ends. The set of leaf-ends which converge to the origin has a natural cyclic order. In the case is infinite, we show that the cyclicly ordered set β, obtained by identifying neighbors in and filling in the holes according to the Dedeking process, is equivalent to a circle. We show that the set Pβ has a natural topology, and it is homeomorphic to S 1 ×[0,) with respect to this topology.

Soit F un feuilletage du plan moins l’origine P. L’ensemble des bouts des feuilles qui tendent vers l’origine a un ordre cyclique canonique. On suppose que est infini. Soit β l’ensemble ordonné cycliquement, construit en identifiant des voisins dans et remplissant les trous par la méthode de Dedekind. Alors β est équivalent à un cercle. On montre que l’ensemble Pβ a une topologie canonique, et qu’il est homéomorphe à S 1 ×[0,).

@article{AIF_1982__32_1_235_0,
     author = {Mather, John N.},
     title = {Foliations of surfaces {I:} an ideal boundary},
     journal = {Annales de l'Institut Fourier},
     pages = {235--261},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {32},
     number = {1},
     year = {1982},
     doi = {10.5802/aif.867},
     mrnumber = {84j:57021},
     zbl = {0466.57010},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.867/}
}
TY  - JOUR
AU  - Mather, John N.
TI  - Foliations of surfaces I: an ideal boundary
JO  - Annales de l'Institut Fourier
PY  - 1982
SP  - 235
EP  - 261
VL  - 32
IS  - 1
PB  - Institut Fourier
PP  - Grenoble
UR  - http://www.numdam.org/articles/10.5802/aif.867/
DO  - 10.5802/aif.867
LA  - en
ID  - AIF_1982__32_1_235_0
ER  - 
%0 Journal Article
%A Mather, John N.
%T Foliations of surfaces I: an ideal boundary
%J Annales de l'Institut Fourier
%D 1982
%P 235-261
%V 32
%N 1
%I Institut Fourier
%C Grenoble
%U http://www.numdam.org/articles/10.5802/aif.867/
%R 10.5802/aif.867
%G en
%F AIF_1982__32_1_235_0
Mather, John N. Foliations of surfaces I: an ideal boundary. Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 235-261. doi : 10.5802/aif.867. http://www.numdam.org/articles/10.5802/aif.867/

[1] I. Bendixson, Sur les courbes définies par des équations différentielles, Acta Math., 24 (1901), 1-88. | JFM

[2] A. Haefliger and G. Reeb, Variétés (non séparées) à une dimension et structures feuilletées du plan, Enseignement Math., 3 (1957), 107-125. | MR | Zbl

[3] B. Von Kerékjártó, Vorlesungen über Topologie, Berlin Springer-Verlag (1923).

[4] M.H.A. Newman, Elements of the Topology of Plane Sets of Points, Cambridge Univ. Press (1939). | Zbl

[5] I. Richards, On the classification of noncompact surfaces, Trans. Amer. Math. Soc., 106 (1963), 259-269. | MR | Zbl

Cited by Sources: